Alert archive / Montana / Special Weather Statements in 2021

Special Weather Statement, NWS Great Falls, MT

January 10, 2021Broadwater County, Montana

NWS Great Falls, MT issued this special weather statement at Jan 10, 2021, 5:39 AM MST for Broadwater County, Montana. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jan 10, 2021, 5:39 AM MST (12:39 UTC)
Expired
Jan 10, 2021, 8:45 AM MST
In force
3 hr
Issued by
NWS Great Falls, MT

County Broadwater County, MT

The radar

The Great Falls radar (KTFX), 94 km from the middle of the area, began a volume at 12:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Great_falls, MT (KTFX), launched 12:00Z, 0.7 hours before the alert went out and 131 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Great_falls, MT at 12:00Z on 2021-01-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Great_falls, MT at 12:00Z on 2021-01-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 157 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2015 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
157 m²/s²
0-3 km storm-relative helicity
228 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

770 
WWUS85 KTFX 101239
SPSTFX

Special Weather Statement
National Weather Service Great Falls MT
539 AM MST Sun Jan 10 2021

MTZ014-101545-
Central and Southern Lewis and Clark-
539 AM MST Sun Jan 10 2021

...Areas of Dense Fog Across the Helena Valley...

Areas of dense fog across the Helena valley will reduce visibility 
to near one-quarter mile at times this morning. If driving, slow 
down and leave plenty of distance between vehicles ahead of you.

LAT...LON 4674 11180 4660 11187 4659 11206 4679 11206
TIME...MOT...LOC 1238Z 053DEG 6KT 4663 11204 

$$

PN

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Great Falls, MT wrote its last area forecast discussion before this special weather statement went out at Jan 10, 4:40 AM MST, 59 minutes earlier.

Area forecast discussion, Jan 10, 4:40 AM MST, 59 minutes before
Area Forecast Discussion
National Weather Service Great Falls MT
440 AM MST Sun Jan 10 2021

Aviation Section Updated.

.SYNOPSIS...

Areas of fog this morning will erode as west winds increase and
spread across North Central MT. Several days of windy conditions
are expected through next week, with the best chance for
areas of rain and mountain snow occurring towards Wednesday.

&&

.DISCUSSION...

Fog persists this morning over northeastern portions of our
forecast area, and also over portions of Toole county, the Helena
Valley, and the West Yellowstone region. Fog in these areas will
be slow to mix out today, particularly as a stable temperature
inversion remains in the Helena Valley, and those lower areas
along the Milk River valley lie under a shallow, stable airmass.
Surface pressure analysis does reveal a developing lee side
trough. Wind speeds are increasing in response along the Rocky
Mountain Front. Winds will continue to increase and expand across
North-central Montana today, eventually mixing out most areas of
fog.

A brief period of stronger downslope winds is possible
immediately along the Northern Rocky Mountain Front on Monday,
associated with the increasing pressure gradient beneath the
collapsing upper level ridge. This westerly flow may also produce
some light snow over the Northern Rockies on Monday.

This strong westerly flow continues Tuesday and Wednesday,
producing a period of windy and mild conditions across the
forecast area, along with mountain snowfall up to, and along the
Continental Divide. The period of strongest winds appears on
Wednesday, potentially producing widespread wind-related impacts.
An upper level ridge develops to our west on Thursday, helping
settle things down a bit. We start to see a cooling trend in the
ensemble mean forecast temperatures as we move into next weekend,
associated with a shift to a more northwesterly flow aloft.

&&

.AVIATION...
440 AM MST Sat Jan 9 2021 (10/12Z TAF period)

LIFR/VLIFR conditions continue this morning at KHLN and KHVR.
Temperature inversions over these valleys are likely to maintain the
foggy conditions through mid- to late-morning, and possibly into
early afternoon. Confidence is low regarding the timing of when fog
will mix out. Conditions are also favorable for vicinity fog at
KBZN, but this terminal has stayed clear for most of the night, so
will continue to monitor with guarded optimism that it stays clear.
Otherwise mainly clear skies and VFR conditions will prevail
elsewhere across north-central and southwest MT with breezy SW winds
developing later tonight through Sunday morning along the east
slopes of the Rockies.

Refer to weather.gov/zlc for more detailed regional aviation
weather and hazard information.

&&

.PRELIMINARY POINT TEMPS/POPS...
GTF  43  30  48  33 /   0   0   0   0
CTB  43  29  45  31 /   0   0   0   0
HLN  30  16  42  24 /   0   0   0   0
BZN  33   6  39  15 /   0   0   0   0
WYS  23  -4  25   3 /   0   0   0   0
DLN  30   9  35  17 /   0   0   0   0
HVR  43  28  47  30 /   0   0   0   0
LWT  42  25  47  28 /   0   0   0   0

&&

.TFX WATCHES/WARNINGS/ADVISORIES...
Dense Fog Advisory until 10 AM MST this morning Blaine...Hill.

High Wind Watch from Monday morning through Monday afternoon
Eastern Glacier...Northern Rocky Mountain Front...Toole.

&&

http://www.weather.gov/greatfalls

In the hours before

Special weather statement, Jan 10, 2:29 AM MST, 3 hours 10 minutes before
Special Weather Statement
National Weather Service Great Falls MT
229 AM MST Sun Jan 10 2021

MTZ014-101230-
Central and Southern Lewis and Clark-
229 AM MST Sun Jan 10 2021

...Areas of Dense Fog Across the Helena Valley...

Areas of dense fog across the Helena valley will reduce visibility
to near one-quarter mile at times this morning. If driving, slow
down and leave plenty of distance between vehicles ahead of you.

LAT...LON 4658 11207 4675 11209 4678 11181 4658 11189
TIME...MOT...LOC 0925Z 240DEG 48KT 4678 11172
Special weather statement, Jan 10, 2:36 AM MST, 3 hours 3 minutes before
Special Weather Statement
National Weather Service Great Falls MT
236 AM MST Sun Jan 10 2021

MTZ044-101400-
Toole-
Including the cities of Shelby and Sunburst
236 AM MST Sun Jan 10 2021

...Areas of Dense Fog...

Dense fog will reduce visibility to near one-quarter mile this
morning along Interstate-15 from near Shelby to Sweetgrass. If
driving through this area, slow down and leave plenty of distance
between vehicles ahead of you.
Special weather statement, Jan 10, 5:39 AM MST, 0 minutes before
Special Weather Statement
National Weather Service Great Falls MT
539 AM MST Sun Jan 10 2021

MTZ014-101545-
Central and Southern Lewis and Clark-
539 AM MST Sun Jan 10 2021

...Areas of Dense Fog Across the Helena Valley...

Areas of dense fog across the Helena valley will reduce visibility
to near one-quarter mile at times this morning. If driving, slow
down and leave plenty of distance between vehicles ahead of you.

LAT...LON 4674 11180 4660 11187 4659 11206 4679 11206
TIME...MOT...LOC 1238Z 053DEG 6KT 4663 11204

PN

The office that day

Everything else NWS Great Falls, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 10, 2:29 AM MSTSpecial Weather StatementTFXBroadwater3 hr
Jan 10, 8:44 AM MSTSpecial Weather StatementTFXBroadwater2 hr
Jan 10, 1:29 PM MSTHigh Wind WatchTFX45 hr

Nearby

Special Weather Statements in Montana, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.